Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 67, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 17, 2000, 7:30 PM MDT for Union County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 17, 2000, 7:30 PM MDT (01:30 UTC)
- Expired
- Jul 17, 2000, 8:00 PM MDT
- In force
- 30 min
- Issued by
- NWS Albuquerque, NM
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Union County, NM
The radar
The Amarillo radar (KAMA), 178 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 769 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2681 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KABQ 180131 SVRABQ NMC059-180200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 730 PM MDT MON JUL 17 2000 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN UNION COUNTY IN NORTHEAST NEW MEXICO * UNTIL 800 PM MDT * AT 728 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM ABOUT 5 MILES NORTH OF SEDAN...OR 13 MILES SOUTH-SOUTHEAST OF CLAYTON...MOVING EAST-SOUTHEAST AT 20 MPH. OTHER STRONG THUNDERSTORMS WERE LOCATED BETWEEN HAYDEN AND SEDAN. HAIL UP TO NICKEL SIZE AND TORRENTIAL RAIN CAN BE EXPECTED WITH THESE THUNDERSTORMS. HEAVY RAINS PRODUCE SUDDEN AND DANGEROUS FLOODING IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO NOT CROSS FLOODED ROADWAYS! REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NAGTIONAL WEATHER SERVICE FORECAST OFFICE IN ALBUQUERQUE. LAT...LON 3640 10334 3617 10346 3580 10304 3642 10303 KJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:27 PM MDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jul 17, 3:27 PM MDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 327 PM MDT MON JUL 17 2000 MODELS ARE IN GENERAL AGREEMENT WITH BUILDING 500 MB RIDGE OVER THE FOUR CORNERS AREA DURING THE NEXT FEW DAYS. 850-500 MB THICKNESS VALUES ARE LIKELY TO INCREASE...SUGGESTING A WARMING TREND WITH LOWER CHANCES OF PRECIPITATION. THE PRESENCE OF RESIDUAL LOW LEVEL MOISTURE WOULD SUGGEST AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...ESPECIALLY ALONG THE HIGHER TERRAIN. CURRENT THINKING IS THAT RIDGING WILL BE THE PREDOMINANT FEATURE THROUGH THE EXTENDED PERIOD. THE ETA AND AVN ARE MOST AGGRESSIVE WITH THICKNESS INCREASE. IT APPEARS THAT A COMPROMISE BETWEEN NGM AND ETA/AVN WOULD BE THE REASONABLE SOLUTION. ALSO...PREVIOUS DISCUSSION MENTION THAT MRF BUILDS A MASSIVE RIDGE WEST OF NM...SUGGESTING UNSEASONABLY WARM AND DRY CONDITIONS. WEIGHING THE IDEA THAT THE RIDGE WILL NOT BE AS STRONG OR WELL DEFINED...AND THE FACT THAT SUFFICIENT LOW LEVEL MOISTURE IS IN PLACE...AND HEATING WILL BE EFFECTIVE...SO WILL CONTINUE TREND OF PARTLY CLOUDY SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE EXTENDED. KMV ABQ BB 064/095 064/095 06.4 33222 SAF BB 059/089 057/090 059 33322 TCC BB 068/098 069/098 068 33211 .ABQ...NONE.
In the hours before
Local storm report, Jul 17, 1:39 PM MDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
139 PM MDT MON JUL 17 2000
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM MORA NM .88 INCH HAIL
07/17/00 MORA Dime to Nickel sized hail
covered the ground.
KMVLocal storm report, Jul 17, 3:13 PM MDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
313 PM MDT MON JUL 17 2000
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM RATON NM 1.00 INCH HAIL
07/17/00 COLFAX 1.00 - 1.25 INCH HAIL
REPORT BY PUBLIC IN RATON
KMV|Local storm report, Jul 17, 3:23 PM MDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
323 PM MDT MON JUL 17 2000
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM SPRINGER NM 1.00 INCH HAIL
07/17/00 COLFAX 0.88-1.00 INCH HAIL
REPORTED BY PD IN
SPRINGER
KMVLocal storm report, Jul 17, 6:19 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
619 PM MDT MON JUL 17 2000
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 5 N GLENRIO NM 1.00 INCH HAIL
07/17/00 QUAY QUARTER SIZE HAIL AND .80
INCHES RAINFALL IN 30
MINUTES REPORTED BY
PUBLIC 1/4 MILE WEST
OF TX BORDER AND 5 MILES
NORTH OF INTERSTATE
40.
0555 PM 21 NNE CLAYTON NM 1.75 INCH HAIL
07/17/00 UNION GOLFBALL SIZE HAIL FELL
FOR ABOUT 10 MINUTES AS
REPOReTED BY PUBLIC IN
MOSES.
CSMLocal storm report, Jul 17, 6:46 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
646 PM MDT MON JUL 17 2000
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 12 NW SEDAN NM 1.00 INCH HAIL
07/17/00 UNION HAIL MIXED WITH HEAVY RAIN
BETWEEN 545 PM AND
630 PM MDT. SIZE VARIED
FROM PEA TO JUST OVER
ONE INCH. 2.50 INCHES OF
RAINFALL DURING
SCAME TIME FRAME.
CSMThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:30 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 60 min |
| Jul 18, 2:03 PM MDT | Flash Flood Warning | ABQ | Los Alamos, Rio Arriba, Sandoval | 117 min |
| Jul 18, 3:50 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 40 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.